The Medical Minute: Opioids can pose particular danger to children

HERSHEY, Pa. — Overdose of prescription pain killers may seem like a grown-up problem, but children are increasingly being hospitalized for opioid poisoning, according to results of a recent study by researchers at the Yale University School of Public Health.

Part of the reason is simply that more patients — adults and young people alike — are being prescribed opioid pain killers. That means the drugs are in more homes and accessible to more children.

Much of the overdosing is accidental in nature.

Emmy Sasala, a health educator in the Pediatric Trauma and Injury Prevention Program at Penn State Children's Hospital, said children younger than five may think the pills are candy, or simply pop them in their mouth out of curiosity.

“You want to make sure you put any medication out of the reach and sight of children,” she said.

Childproof caps may deter some children, but Sasala notes there are always those who will work at something until they figure it out, so it’s best not to rely on those caps to keep little fingers at bay.

Also, women sometimes carry a bottle of Advil or other medication in their purse for use when they aren’t at home, but if they drop that purse or bag on the floor or a chair when they get home, curious fingers may get into it. “That can be dangerous, too,” she said.

If an older child or teen is taking medication, it’s important they understand that the dosing instructions of when, how and how much to take are rules, not suggestions or guidelines. Parents should also emphasize that medicine should always be given by an adult and never shared.

“Using too much or too little or using it for longer than needed can have side effects, some of which can be deadly,” Sasala said. “You want to help them understand that it is a drug that changes the way your body works.”

Dr. Vitaly Gordin, director of pain medicine at Penn State Health Milton S. Hershey Medical Center, said if a child ingests prescription pain medication intended for an adult, the results can be tragic.

“An adult is most likely tolerant to most of the side effects, such as sedation and respiratory suppression, but in a child, it could lead to a rapid onset of sedation and respiratory arrest,” he said. “In other words, the child could stop breathing and die.”

If a child seems sedated and has pinpoint pupils in his or her eyes, it could be a sign of an opiate overdose. Gordin recommends calling 911 immediately and trying to stimulate the child to breathe until help arrives if he or she is still responsive. If the child is not responsive, he suggests immediately starting CPR and continuing it until medics arrive.

Gordin said physicians can help by communicating clearly with their patients that such situations can be prevented by storing medication in a secure place at home and not leaving vials of pills unattended.

Sasala said disposing of any leftover pain medication — rather than leaving it in a medicine cabinet or around the house — can also help.

“In some cases, you may not need all the pills that were prescribed to you,” she said. “If you aren’t sure what to do with the leftovers, call your local pharmacy and they can advise you.”

The Medical Minute is a weekly health news feature produced by Penn State Health Milton S. Hershey Medical Center. Articles feature the expertise of faculty physicians and staff, and are designed to offer timely, relevant health information of interest to a broad audience.

Media Contacts: 
Last Updated December 15, 2016